Conference Coverage

VIDEO: The return of Kaposi’s sarcoma


 

REPORTING FROM AAD 18

– Dermatologists, who served as crucial sentinels during the early years of the AIDS epidemic, should be alert for dermatologic signs and symptoms of HIV infection, according to Toby Maurer, MD, professor of clinical dermatology at the University of California, San Francisco.

“We’re now seeing a lot of HIV-infected patients presenting once again with skin symptoms,” including new-onset psoriasis, poorly controlled seborrheic dermatitis, and even Kaposi’s sarcoma, she said in a video interview at the annual meeting of the American Academy of Dermatology.

The upswing in cases of Kaposi’s sarcoma “comes as a shock to many dermatologists; they thought Kaposi’s sarcoma was a thing of the past,” added Dr. Maurer, who presented on HIV-associated skin conditions at the meeting.

“My whole plea is to remember that HIV has not gone away, that it keeps showing up, and that the skin symptoms absolutely show up,” she said. “It’s not on the radar as much as it should be.”

In her presentation, Dr. Maurer, who is also chief of dermatology at San Francisco General Hospital, said HIV and HIV medications have a variety of impacts on skin. For example, psoriasis gets worse when patients are off medication and better when they’re on it, she said, while molluscum contagiosum and herpes simplex can actually worsen when patients start HIV drugs. And, she said, a late start of AIDS drugs can worsen eczema.

In the interview, she discussed the impact of starting antiretrovirals late into the infection, when CD4 counts are low, on skin conditions, as well as possible reasons behind the increase in Kaposi’s sarcoma, and interactions between systemic dermatologic medications and some antiretrovirals.

Vidyard Video


Dr. Maurer reports no relevant disclosures.

Next Article: